Articles

Can Vitamin E Be Harmful? Q: Hello........I realize, according to many sources, that there's no such thing as a product that is 100% safe, 100% side-effect free and 100% beneficial and performance-orientated for everything. Applying to both natural and synthetic. Natural, though highly preferable to all of us, doesn't automatically equal healthy and safe {though safer than some other options}. I read that topical Vit. E can cause an erythema multiforme-like eruption...which can be potentially life-threatening. [ARCH Dermatol. 1984 Jul; 120 {7}: 906-8.) What in the world is THAT and what does that mean? I *think* I read this on Smart Skincare but don't hold me to it as I am not sure now where I read it; just that I wrote it down. Since I use products with Vit. E and have in the past applied Vit E straight from the capsule, I am really curious. People {experts} cite these 'findings'.......but they seem to never explain why. Thanks for your wonderful input on all of these qstns. Is a real service to all and is so appreciated. Jeflin

A: Dear Jeflin,

Thank you for your kind words. I am glad that I can help.

Erythema is a redness of the skin. There are different types of it, caused by different agents, and also different levels of severity of the condition.
The three generally recognized types are: erythema caused by photosensitivity, erythema multiforme and erythema nodusum.

Photosensitivity is an unusual reaction to sunlight, caused by a medication or an infection and it means that the sensitivity of the skin to UV rays has been increased.
Erythema multiforme is characterized by lesions and raised spots on the skin, and is usually caused by medication, infection or illness.
Erythema nodusum appears in the form of tender lumps, usually on the legs below the knees, and may be caused by certain medications or diseases.

It is not always known what causes any of these, but some of the established causes in case of erythema multiforme are: herpes simplex virus, penicillin, sulfa drugs, nonsteroidal anti-inflammatory drugs (NSAIDs), and for erythema nodusum - pregnancy, birth control pills, sulfa drugs, lupus, mononucleosis. People can have a genetic predisposition for erythema, and too much sun exposure is not a good idea.

There are also severe cases of these conditions that can be more generalized, and in some cases fatal. They also come with different symptoms all over the body.

If the cause can be determined, the first step obviously is to discontinue the use of the agent, if it's a medication, or any other topical product. Often times, erythema is treated like any other skin disorder, with corticosteroids, or antihistamines. Antioxidants are also recommended, and that is where vitamin E comes in. It is often used to help heal the skin, including from erythema. I have also come across a reference that it has caused erythema multiforme in a couple of cases in a course of a study, but I wouldn't put too much weight on it. I wouldn't be surprised that it can happen; pretty much anything can happen. However, anybody noticing unusual skin reactions should discontinue a use of a product that might be causing it, regardless of what that product is. If something is disagreeable to your body, you should obey what your body tells you.

Does that mean that vitamin E should be avoided, even if proven that some people may react to it negatively? No, by any means. All you need to do is exercise caution like with anything else. If your skin is glowing from using a certain product, the list of ingredients is desirable, and you are not experiencing any adverse reactions, then it's a perfect match for you. And the opposite applies - if you are seeing something that shouldn't be appearing on a healthy skin, discontinue the product, it is not for you. That doesn't necessarily mean that it isn't safe. Not safe applies to products, or ingredients, that have frequent instances of damaging effect on humans. This is not easy to establish, but if vitamin E has been used for as long as it has been, with such good reputation, it is prudent to accept it as generally safe.

I hope that this helps.

Ivana K.



..back to Articles